Utah, 2023Drought in Utah, January 1 to 31, 2023
January 1 to 31, 2023 · NWS GJT · 3 events in 3 counties and zones
An unsettled weather pattern persisted during much of the month of January. This resulted in above normal precipitation for portions of eastern Utah.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An unsettled weather pattern persisted during much of the month of January. This resulted in above normal precipitation for portions of eastern Utah. This allowed the drought conditions to improve in some areas. Elsewhere, conditions remained relatively unchanged through the end of the month.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Dec 31, 11:02 PM MST, 58 minutes earlier.
Area forecast discussion, Dec 31, 11:02 PM MST, 58 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1102 PM MST Sat Dec 31 2022
.SHORT TERM...(Tonight through Sunday night)
Issued at 352 PM MST Sat Dec 31 2022
What do we love about Atmospheric Rivers?...moisture. What do we
strongly dislike about ARs?...most everything else. Another tricky
forecast this afternoon as we start to break down the effects of
the ongoing AR event, including rain falling this morning in
Telluride which sits at over 9000 feet, Craig jumping into the
upper 30s to low 40s with more than a foot of snow on the ground
earlier today...oh, and contending with freezing rain potential.
But first, let's talk about what we are confident about. Abundant
moisture associated with the AR continues to stream across the
Western Slope as the main trough digs into the West Coast. A PWAT
of 0.53 inches was reported on the 12Z GJT sounding, or more than
double the normal value for late December, with other portions of
the region sitting between 200 to 250% of normal. This ample
moisture paired with jet diffluence aloft and orographic support
has already produced significant snowfall in the mountains with
upwards of a foot in portions of the Elkhead/Park/Flat Top ranges
as well as near Columbine Pass on the Uncompahgre Plateau. Flow
aloft has transitioned to the west as anticipated this afternoon
as a weak embedded wave tracks across the north, with scattered
showers developing over the northern mountains. As the trough
arrives in the Great Basin this evening and into Sunday morning,
flow will turn to the southwest and eventually straight southerly
by Sunday night when it begins to close off near the Four Corners.
After a lull this afternoon showers will pick up once again over
the southern mountains and across the higher terrain of eastern
Utah this evening and into the overnight hours as moisture
continues to spread overhead. Snowfall totals ticked up
significantly across the Eastern Uinta Mountains so opted to
upgrade the Winter Weather Advisory to a Winter Storm Warning for
that zone while removing the elevation restrictions as lower
elevations such as Manila look to see some dicey conditions by the
time the colder air arrives Sunday night. Widespread showers will
persist on New Year's Day before large scale lift becomes
maximized on Sunday evening through Monday morning as the vort max
associated with the closed low lifts from the Four Corners
towards northeast Colorado. Snow rates will likely exceed 1 inch
per hour over the Southwest San Juans during this time with the
adjacent lower valleys from the Upper Dolores River Basin east
towards the San Juan River Basin receiving upwards of 3 to 6
inches of snow from Sunday night through Monday morning. Locally
higher amounts of up to 9 inches will be possible in the favored
foothills. As a result, issued a Winter Weather Advisory for these
southern valleys for Sunday evening through midday Monday.
Snowfall totals may go up but temperatures remain the deciding
factor and we'll have some more time to see how the system evolves
at it approaches since model agreement remains poor with big
spreads in forecast guidance. The remaining valley areas will also
see their best potential for snow during this time as colder air
associated with the low drives those snow levels down. An
exception will be the northern valleys which will see another
opportunity for enhanced precipitation rates this evening which
I've delayed discussing long enough...
The forecast for the tonight and early Monday timeframe remains
the big challenge for the short term period given the potential
for freezing rain. Looking upstream of the Grand Junction forecast
area, a prominent warm nose was evident on the 12Z SLC sounding at
700mb in response to the mild AR conditions. Freezing drizzle was
reported this morning across the Western Uinta Basin as well as
across portions of Castle Country. Said warm nose will play a key
role in our forecast for the valleys of northeast Utah where cold
air remains trapped at the surface given prominent snow cover. As
the warm air overruns valley inversions precipitation in these
areas, which is now falling as snow, could transition to freezing
rain. The Eastern Uinta Basin as well as both the Lower and
Central Yampa River Basin look to be a prime target for such an
event as a band of heavier showers develops tonight in this mild
regime aloft. Forecast soundings support this conclusion so, with
the potential for mixed precipitation, have gone ahead and issued
a Winter Weather Advisory for the northern valleys. Ice
accumulations of less than one quarter of an inch will be possible
before precipitation changes over to snow mid to late Sunday
morning. A break in showers can be expected Sunday afternoon
before activity picks up again overnight. Snowfall totals of 1 to
4 inches look likely for the Eastern Uinta Basin with higher
amounts of generally 3 to 6 inches for the northwest Colorado
valleys, with higher amounts not out of the question. This is
certainly not a slam dunk forecast by any means as it is all
highly dependent on the warm air and the surface temperatures.
Starting 2023 off with a bang for sure!
.LONG TERM...(Monday through Saturday)
Issued at 352 PM MST Sat Dec 31 2022
The mid-level closed low slides across eastern Utah and western
Colorado through the day on Monday and ejects into the Plains by
Monday evening. As this occurs, a much colder and more convective
regime takes hold as winds shift out of the north and northwest.
Models show a good deal of wrap around moisture so expect showery
precipitation to continue over most of the region (especially in the
mountains). With the injection of colder air (700mb temperatures
drop to between -8 and -12C), any remaining mixed precipitation is
expected to change over to all snow. Additional snow accumulations
will mainly be light, though the central and northern Colorado
mountains (particularly the Park Range) will continue to do well
given the favorable flow orientation and orographic lift.
Most of the storm wraps up by the end of the day on Monday with just
some lingering snow showers Monday night. The current expirations of
the ongoing winter highlights in effect look good, with those in
Utah and the valleys of western Colorado dropping off at noon and
the remaining Colorado mountains following at 6 PM. Of course, we'll
be keeping an eye on the latest observations and model guidance and
make any adjustments to the end times if necessary.
As mentioned in the previous discussion, our unrelenting unsettled
pattern looks to continue through the middle of the first week of
2023. Cold air aloft coupled with a series of low amplitude
shortwaves will act on residual moisture and produce additional
rounds of showers Tuesday into Wednesday. At this early juncture, it
appears the southern half of the forecast area is favored for more
light snow accumulations, especially in the San Juan mountains. Snow
showers should mostly be confined to the Continental Divide
mountains on Wednesday before a transient ridge builds overhead and
likely dries us out on Thursday. This brief reprieve doesn't last
long, however, as yet another disturbance in the pipeline is progged
to move across eastern Utah and western Colorado with more snow on
Friday. With any luck, this quick-moving storm wraps up by early
Saturday and leaves us with a dry start to the weekend.
Given plenty of clouds and precipitation chances through the long
term period, high temperatures will remain near to below normal. On
the other side of the coin, overnight low temperatures will mostly
be near to above normal...and in some cases much above normal.
&&
.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1048 PM MST Sat Dec 31 2022
Periodic rain and snow showers will continue across eastern Utah
and western Colorado through the next 24 hours. Ceilings and
visibilities will continue to fluctuate from VFR to IFR/LIFR
due said rain, snow and fog. CIGS/VIS will remain below ILS
breakpoints at KASE/KEGE/KRIL/KHDN/KTEX, and will dip below ILS
breakpoints at other TAF sites periodically as well. Conditions
generally improve for the northern TAF sites after about 12Z, but
degrade for the southern sites as deep moisture moves in from the
southwest lowering ceilings and reducing visibilities with rain
and snow.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Weather Advisory until noon MST Monday for COZ001>003.
Winter Storm Warning until 6 PM MST Monday for COZ004-009-010-
012-013-017>019.
Winter Storm Warning until 6 AM MST Sunday for COZ005.
Winter Weather Advisory from 6 PM Sunday to noon MST Monday for
COZ021>023.
UT...Winter Weather Advisory until noon MST Monday for UTZ024-025.
Winter Storm Warning until noon MST Monday for UTZ023-028.
&&
SHORT TERM...MMS
LONG TERM...MDM
AVIATION...TGJTHazardous weather outlook, Dec 31, 3:30 AM MST, 20 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
330 AM MST Sat Dec 31 2022
COZ001>014-017>023-UTZ022>025-027>029-011030-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
330 AM MST Sat Dec 31 2022
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Snow will continue across the area through the day today, with the
main focus on the higher terrain of eastern Utah and western
Colorado. Mountain highlights remain on track. Winter highlights
for the valleys may be needed, but current forecasted snow
amounts remain under highlight criteria. Travel will be difficult
throughout the day.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
A brief lull is expected through early Sunday before the second
heavy push of precipitation associated with the main low moves in
for Sunday night through Monday night. Most areas can expect to
see snow from this system. A weak system will follow on the heels
of this one, skirting to the south and affecting the San Juans.
The next system moves into the Great Basin late this week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
In the hours before
Local storm report, Dec 31, 6:24 PM MST, 5 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
624 PM MST SAT DEC 31 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0623 PM SNOW 5 WNW PAGOSA SPRINGS 37.29N 107.10W
12/31/2022 M1.0 INCH ARCHULETA CO TRAINED SPOTTER
&&
TGRLocal storm report, Dec 31, 7:10 PM MST, 4 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
710 PM MST SAT DEC 31 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM HEAVY SNOW 1 SSW DURANGO 37.27N 107.88W
12/31/2022 M3.5 INCH LA PLATA CO TRAINED SPOTTER
&&
DBLocal storm report, Dec 31, 10:40 PM MST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1040 PM MST SAT DEC 31 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1039 PM SNOW 7 NE SAWPIT 38.06N 107.91W
12/31/2022 M2.0 INCH SAN MIGUEL CO TRAINED SPOTTER
98.25 INCHES FOR THE YEAR.
&&
NLLocal storm report, Dec 31, 10:45 PM MST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1045 PM MST SAT DEC 31 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1044 AM HEAVY SNOW 3 W STEAMBOAT SPRINGS 40.51N 106.91W
12/31/2022 M7.0 INCH ROUTT CO PUBLIC
&&
NLDrought, Eastern Uinta Mountains
- When
- January 1, 12:00 AM MST to January 31, 11:59 PM MST
- Where
- Eastern Uinta Mountains forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.506, -109.513 (the zone’s center; the record gives no point)
The status of the drought improved across much of the zone through the month of January. The extreme (D3) drought across the far western corner of the zone improved to the severe (D2) category. The severe drought over the central areas improved to the moderate (D1) category. Elsewhere, abnormally dry (D0) to moderate drought continued through the end of the month.
Drought, Tavaputs Plateau
- When
- January 1, 12:00 AM MST to January 31, 11:59 PM MST
- Where
- Tavaputs Plateau forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.554, -109.544 (the zone’s center; the record gives no point)
The status of the drought improved across portions of the area through the month of January. The extreme (D3) drought across the far western border of the zone was trimmed back slightly while the severe (D2) drought over the central zones also tapered off. Moderate (D1) to abnormally dry (D0) drought persisted elsewhere through the end of the month.
Drought, Canyonlands / Natural Bridges
- When
- January 1, 12:00 AM MST to January 31, 11:59 PM MST
- Where
- Canyonlands / Natural Bridges forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.626, -109.805 (the zone’s center; the record gives no point)
The status of the drought improved slightly through the month of January. The extreme (D3) drought over the far western tier of the zone improved to the severe (D2) category except for a small sliver that persisted across the northwest border. The severe drought persisted elsewhere through the end of the month except for along the far northeast corner.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Heavy Snow in California, January 1, 20233 deaths · $134 million · 5 events
- Flooding in California, January 1 to 17, 2023$272 million · 6 events
- Flash Flooding and Heavy Snow in Utah, January 1 to 3, 2023$60,000 · 19 events
- Drought in Oklahoma, January 1 to 31, 202346 events
- Flash Flood and Flood in Arizona, January 1 to 2, 2023$40,000 · 2 events
- Drought in Nebraska, January 1 to 31, 202326 events
- Flash Flooding and Debris Flows in California, January 1, 2023$2,000 · 62 kt wind · 26 events
- Drought in Kansas, January 1 to 31, 202323 events
- Drought in Nebraska, January 1 to 31, 202321 events
- Winter Storm and Winter Weather in Wyoming, January 1 to 2, 202320 events
- Drought in Oklahoma, January 1 to 31, 202318 events
- Drought in South Dakota, January 1 to 31, 202317 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1068523, 1068524, 1068525.